Thunderstorm Wind, Orange
- When
- August 1, 5:56 PM EST to 6:15 PM EST
- Where
- Orange County, Randolph
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.917, -72.667
A weak surface trough combined with surface dew points around 65 degrees and an upper level disturbance to produce severe thunderstorms across eastern Vermont. In Orange county, numerous trees were blown down on cars, especially in the Randolph area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A weak surface trough combined with surface dew points around 65 degrees and an upper level disturbance to produce severe thunderstorms across eastern Vermont. In Orange county, numerous trees were blown down on cars, especially in the Randolph area. Power was out with power wires blown down. Small hail was reported with the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 1, 3:47 PM EST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
447 PM EDT MON AUG 1 2005
.SHORT TERM (REST OF TONIGHT)...
HAVE SENT OUT UPDATED ZONES TO INCLUDE MENTION OF SEVERE THUNDERSTORM
WATCH 695 ACROSS MOST OF SOUTH CENTRAL VERMONT AND ESSEX COUNTY NEW
YORK.
&&
.PREVIOUS DISCUSSION...
(ISSUED 228 PM EDT MON AUG 1 2005)
SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
POTENTIAL WILL EXIST FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS
ACROSS THE NORTH COUNTRY THIS AFTERNOON THROUGH THIS EVENING.
CONVECTIVE DEBRIS CLOUDS CONTINUES TO LIMIT INSTABILITY WITH LIFTED
INDEX VALUES IN THE -2 TO -4 RANGE. DEW POINTS ARE IN THE LOW TO
MID 60S...BUT 850 TO 500 MB LAPSE RATES ARE NOT THAT STEEP...SO
INSTABILITY SHOULD REMAIN LIMITED THROUGH THE EVENING HOURS.
DESPITE THE LIMITED INSTABILITY...FORECAST COMPOSITE CHART DOES SHOW
DEEP LAYER SHEAR INCREASING OVER THE AREA THROUGH 00Z WITH 0-6KM
SHEAR VALUES OF 40-50 KNOTS. IN ADDITION...STRONG DIRECTIONAL SHEAR
EXISTS WITH SURFACE WINDS FROM THE SOUTH AND SOUTHWEST AND NORTHWEST
FLOW ALOFT FROM 850 MB AND ABOVE. WATER VAPOR IMAGERY ALSO SHOWS A
SHORTWAVE TROUGH OVER CENTRAL ONTARIO THAT WILL BE MOVING INTO THE
AREA LATER TODAY. THUS FEEL POTENTIAL WILL STILL EXIST FOR
ORGANIZED STORMS BETWEEN 3PM AND 10 PM TONIGHT. WILL USE ENHANCED
WORDING IN THE ZONES TO REFLECT THE POTENTIAL FOR STRONG GUSTY WINDS
AND HAIL. WILL HAVE SCATTERED CONVECTION ENDING BY MIDNIGHT TONIGHT.
ON TUESDAY...UPPER TROUGH WANTS TO SHARPEN OVER THE CANADIAN
MARITIMES. DESPITE THIS 850 MB TEMPERATURES WILL BE ABOUT 3 DEGREES
WARMER THAN TODAY AND THUS EXPECTING HIGH TEMPERATURES IN THE LOWER
TO MID 80S. THE NORTHEAST KINGDOM OF VERMONT WILL BE THE ONLY AREA
THAT COULD SEE SOME PRECIPITATION FROM UPPER TROUGH TO THE EAST. AS
A RESULT...WILL MENTION ONLY A SLIGHT CHANCE OF AFTERNOON SHOWERS.
DRY COLD FRONT WILL MOVE SOUTH-SOUTHWEST OUT OF EASTERN CANADA AND
BRING SOME LOW LEVEL COOLING TO THE AREA. DESPITE PLENTY OF
SUNSHINE...HIGH TEMPERATURES WILL BE BACK TO AROUND THE 80 DEGREE
MARK. THIS SLIGHT COOLING WILL BE SHORT LIVED AS UPPER RIDGE BUILDS
INTO THE REGION LATE WEDNESDAY INTO THURSDAY. TEMPERATURES AT 850
MB BY THURSDAY AFTERNOON WILL BE BETWEEN +17C AND +19C AND THIS
SUGGEST HIGH TEMPERATURES IN THE 85 TO 90 DEGREE RANGE. NO
PRECIPITATION IS EXPECTED UNTIL COLD FRONT MOVES INTO THE REGION ON
FRIDAY.
LONG TERM (FRIDAY THROUGH MONDAY)...
FRNT STILL EXPECTED TO APPROACH WESTERN PORTIONS OF THE CWA BY 12Z
FRI MORN...PUSHING SE THRU REST OF CWA THRU SAT MORN. HAVE GONE AND
TWEAK POPS A BIT TO COINCIDE WITH SURROUNDING OFFICES...BUT HAVE
KEPT GENERAL FROPA TIMING IN FROM INHERITED EXTENDED GRIDS. MUCH OF
THE WEEKEND LOOKS GD AFTER FROPA ON SATURDAY MORNING. FRNT LOOKS TO
BE SOUTH OF FA BY 12Z. SOME LINGERING CLDS/MOISTURE BEHIND FRNT
COULD LEAVE SOME MORNING FG/-RW/--RW IN SOME SPOTS...ESPECIALLY IN
SOUTHERN PORTIONS OF CWA. WILL GO AHEAD AND JUST EXTEND -RW FOR
SOUTHERN CWA FOR AN HR OR TWO IN MORNING HRS TO ENCOMPASS AND
LEFTOVER MOISTURE. MDLS HAVE ELONGATED SFC HIGH W/ ZONAL FLOW ALOFT
MVG EAST OVER FA FOR REST OF WEEKEND. THIS WILL NOT ALLOW HIGH TEMPS
TO MODERATE MUCH DURING THE DAY...SO WILL STAY CLOSE TO GUIDANCE FOR
THESE TWO DAYS. FOR MONDAY AS HIGH STARTS TO MV MORE OFF THE
COAST...RETURN SW FLOW MAKES ITS WAY BACK OVER THE CWA. WILL MAKE
SURE TEMPS ARE BUMPED UP A BIT FROM WEEKEND HIGHS. A WK SHORTWAVE
ALSO WILL MV EAST THRU GREAT LKS REGION INTO THE NORTHEAST DURING
THE DAY MONDAY. THIS COMBINED WITH GULF MOISTURE FEEDING INTO THE
REGION ON BACKSIDE FLOW OF HIGH OFFSHORE MIGHT BE ENOUGH TO CREATE A
FEW -RW/-TRW...SO WILL PUT IN SL CHANCE...BUT GEAR IT TOWARDS THE
AFTERNOON HRS.
AVIATION...
VFR/MVFR COND THRU 12Z-14Z. SCT-BKN LOW CLD DECK BLW 3KFT AT TIMES
THRU 02Z. SCT CLD DECK AFT 02Z W/IFR AT TIMES W/FG. CHANCE FOR -TSRA
BR 18Z-02Z W/ MVFR/IFR COND IN MOD TO HEAVY RAIN. WINDS 18Z-02Z...
SW KMSS/KSLK AND S AT KBTV/KMPV...LGT/VAR AFT 02Z...WNW 10KTS OR
LESS AFT 12Z.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT FOR
VTZ009-011-012-018-019.
NY...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT FOR
NYZ034-035.
&&
SHORT TERM...WGHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 526 AM EDT MON AUG 1 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-020925- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 526 AM EDT MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: A WEAK FRONT COMBINED WITH A POTENT DISTURBANCE IN THE JET STREAM WINDS ALOFT WILL ENHANCE THUNDERSTORM DEVELOPMENT ACROSS THE FORECAST AREA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN NEW YORK AND VERMONT BY THIS AFTERNOON AND TRACK SOUTHEAST TOWARD SOUTHERN NEW ENGLAND BY EVENING. AS THESE STORMS INTERACT WITH LOW LEVEL MOISTURE AND SURFACE HEATING...SOME STORMS WILL BECOME STRONG TO POTENTIALLY SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WINDS. HOWEVER...SOME HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. TABER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 327 PM EDT MON AUG 1 2005 VTZ011-012-019-012030- WINDSOR-EASTERN RUTLAND-WESTERN RUTLAND- AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER POULTNEY...PRODUCING PEA SIZED HAIL...MOVING SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR MIDDLETOWN SPRINGS...WELLS BY 340 PM...JUST NORTHEAST OF PAWLET BY 350 PM...AROUND 10 MILES SOUTHWEST OF WALLINGFORD BY 4 PM...NEAR DANBY FOUR CORNERS...SOUTH WALLINGFORD BY 410 PM...NEAR DANBY BY 420 PM AND NEAR MOUNT TABOR BY 430 PM. THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER WILL ACCOMPANY THIS STORM. MURRAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 409 PM EDT MON AUG 1 2005 NYZ034-035-VTZ009-011-012-018-019-020300- EASTERN ADDISON VT-EASTERN ESSEX NY-EASTERN RUTLAND VT- WESTERN ADDISON VT-WESTERN ESSEX NY-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BETHEL...BRANDON...DANBY...FAIR HAVEN... MIDDLEBURY...NEWCOMB...RUTLAND...SPRINGFIELD...VERGENNES... WHITE RIVER JUNCTION AND WILLSBORO 409 PM EDT MON AUG 1 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 695 IN EFFECT FOR PORTIONS OF THE NORTH COUNTRY... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ESSEX COUNTY NEW YORK AND ADDISON...RUTLAND...AND WINDSOR COUNTIES IN VERMONT. THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND CONTINUE TO MONITOR ANY OUTLET THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER SERVICE IN BURLINGTON...WHICH ARE SPECIFICALLY DESIGNED TO KEEP YOU INFORMED DURING HAZARDOUS WEATHER SITUATIONS. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. EVENSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
428 PM EDT MON AUG 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG LAKE PLACID 44.28N 73.99W
08/01/2005 ESSEX NY LAW ENFORCEMENT
TREES DOWN. REPORTED BY ESSEX CTY FIRE CONTROL.
&&
MURRAYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 453 PM EDT MON AUG 1 2005 NYZ035-VTZ005-008-009-017-018-012200- WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX- AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WHALLONSBURG NEW YORK...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE 6 MILES NORTH OF VERGENNES BY 500 PM...NEAR FERRISBURG AND CHARLOTTE BY 510 PM...NEAR MT. PHILO STATE PARK AND MONKTON BY 520 PM...NEAR HINESBURG BY 530 PM...NEAR HANKSVILLE AND HUNTINGTON BY 550 PM...AND 5 MILES NORTHWEST OF FAYSTON BY 600 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM. THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ALSO ACCOMPANY THE THUNDERSTORMS. LAHIFF
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
648 PM EDT MON AUG 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG MONKTON 44.23N 73.15W
08/01/2005 ADDISON VT TRAINED SPOTTER
POWER LINES DOWN.
0620 PM HAIL WATERBURY CENTER 44.38N 72.72W
08/01/2005 1.00 INCH WASHINGTON VT TRAINED SPOTTER
NICKEL TO QUARTER HAIL REPORTED.
0355 PM TSTM WND DMG LAKE PLACID 44.28N 73.99W
08/01/2005 ESSEX NY LAW ENFORCEMENT
TREES DOWN. REPORTED BY ESSEX CTY FIRE CONTROL.
&&
EVENSONThe Burlington radar (KCXX), 77 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471619.